Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 18, NWS Des Moines, IA

December 22, 202044 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Dec 22, 2020, 2:39 PM CST for 44 counties in Iowa. It took effect at Dec 23, 2020, 9:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 2:39 PM CST (20:39 UTC)
In effect from
Dec 23, 2020, 9:00 AM CST
Expired
Dec 24, 2020, 12:00 AM CST
In force
15 hr
Issued by
NWS Des Moines, IA
All 44 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS73 KDMX 222039
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
239 PM CST Tue Dec 22 2020

IAZ007-016-017-024>026-034>037-045>048-057>060-070>073-081>083-
092>094-230445-
/O.NEW.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Worth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin-Calhoun-
Webster-Hamilton-Hardin-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-
Taylor-Ringgold-Decatur-
Including the cities of Northwood, Manly, Garner, Britt, Kanawha,
Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, 
Hampton, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Carroll, Jefferson, 
Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, 
Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, 
Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, 
New Market, Mount Ayr, Lamoni, and Leon
239 PM CST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 55 
  mph expected.

* WHERE...Much of central into southwest Iowa.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles may experience difficult travel conditions,
  especially in areas of strong crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
5 follow-up statements
877 
WWUS73 KDMX 230306
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
906 PM CST Tue Dec 22 2020

IAZ016-024-034-035-230415-
/O.CAN.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Hancock-Humboldt-Calhoun-Webster-
Including the cities of Garner, Britt, Kanawha, Humboldt, 
Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge
906 PM CST Tue Dec 22 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been transitioned to a Winter Weather 
Advisory. For more information from the National Weather Service 
visit https://weather.gov/desmoines

$$

IAZ027-028-038-231115-
/O.EXA.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Butler-Bremer-Grundy-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, and Wellsburg
906 PM CST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 to 55 
  mph expected.

* WHERE...Much of central to southwest Iowa.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles may experience difficult travel conditions,
  especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ007-017-025-026-036-037-045>048-057>060-070>073-081>083-
092>094-231115-
/O.CON.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Worth-Cerro Gordo-Wright-Franklin-Hamilton-Hardin-Carroll-Greene-
Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-
Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Webster City, Iowa Falls,
Eldora, Ackley, Carroll, Jefferson, Boone, Ames, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, 
Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
and Leon
906 PM CST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT CST WEDNESDAY NIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 55 
  mph expected.

* WHERE...Much of central into southwest Iowa.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles may experience difficult travel conditions,
  especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
095 
WWUS73 KDMX 230955
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
355 AM CST Wed Dec 23 2020

IAZ007-017-025-026-036-045>047-057-058-070-231100-
/O.CAN.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Worth-Cerro Gordo-Wright-Franklin-Hamilton-Carroll-Greene-Boone-
Audubon-Guthrie-Cass-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Webster City, Carroll, 
Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, and Atlantic
355 AM CST Wed Dec 23 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory has been upgraded to a Winter Weather Advisory
for these areas. Please see our companion winter warning product
for details. Sufficient snowfall is now expected across these 
areas to create a winter weather hazard. This, in addition to 
strong winds is the reason for the change in advisory headlines.

$$

IAZ039-049-050-061-062-074-075-084>086-095>097-231800-
/O.EXB.KDMX.WI.Y.0018.201223T1500Z-201224T0600Z/
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-
Monroe-Wapello-Wayne-Appanoose-Davis-
Including the cities of Waterloo, Cedar Falls, Marshalltown, 
Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Pella, 
Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, Corydon, Seymour,
Allerton, Humeston, Centerville, and Bloomfield
355 AM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of Eastern and Southeast Iowa

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles may experience difficult travel 
  conditions, especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ072-073-081>083-092>094-231800-
/O.EXT.KDMX.WI.Y.0018.201223T1500Z-201224T0600Z/
Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, 
Mount Ayr, Lamoni, and Leon
355 AM CST Wed Dec 23 2020

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
CST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 50
  mph expected.

* WHERE...Much of central into southwest Iowa.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles may experience difficult travel 
  conditions, especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ027-028-037-038-048-059-060-071-231800-
/O.CON.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Butler-Bremer-Hardin-Grundy-Story-Dallas-Polk-Adair-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames, 
Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair, 
and Fontanelle
355 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 55 
  mph expected.

* WHERE...Much of central into southwest Iowa.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles may experience difficult travel 
  conditions, especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
784 
WWUS73 KDMX 231634
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1034 AM CST Wed Dec 23 2020

IAZ039-049-050-061-062-072>075-081>086-092>097-240045-
/O.CON.KDMX.WI.Y.0018.000000T0000Z-201224T0600Z/
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Waterloo, Cedar Falls, Marshalltown, 
Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
1034 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West/northwest winds 25 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...Much of Eastern and Southeast Iowa.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. High 
  profile vehicles may experience difficult travel conditions, 
  especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ027-028-037-038-048-059-060-071-240045-
/O.CON.KDMX.WI.Y.0018.201223T1800Z-201224T0600Z/
Butler-Bremer-Hardin-Grundy-Story-Dallas-Polk-Adair-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames, 
Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair, 
and Fontanelle
1034 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Much of central into southwest Iowa.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Gusty winds will blow around unsecured objects. High 
  profile vehicles may experience difficult travel conditions, 
  especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

CURTIS
430 
WWUS73 KDMX 231959
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
159 PM CST Wed Dec 23 2020

IAZ027-037-048-059-060-071-232100-
/O.CAN.KDMX.WI.Y.0018.000000T0000Z-201224T0600Z/
Butler-Hardin-Story-Dallas-Polk-Adair-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Iowa Falls, Eldora, Ackley, 
Ames, Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair,
and Fontanelle
159 PM CST Wed Dec 23 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been upgraded to a Winter Weather Advisory
for these areas. Light to moderate snowfall and strong winds 
across these areas are expected to combine to create a winter 
weather hazard, including reduced visibilities and hazardous 
travel conditions, resulting in the upgrade to the Winter Weather
Advisory. Please see the Winter Weather Advisory product for 
additional details.

$$

IAZ028-038-039-049-050-061-062-072>075-081>086-092>097-240400-
/O.CON.KDMX.WI.Y.0018.000000T0000Z-201224T0600Z/
Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, 
Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
159 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West/northwest winds 25 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...Much of Eastern and Southeast Iowa.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. High 
  profile vehicles may experience difficult travel conditions, 
  especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

CURTIS
940 
WWUS73 KDMX 240226
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
826 PM CST Wed Dec 23 2020

IAZ028-038-039-049-050-061-062-072>075-081>086-092>097-240600-
/O.CON.KDMX.WI.Y.0018.000000T0000Z-201224T0600Z/
Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, 
Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
826 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West/northwest winds 25 to 30 mph with gusts up to 50 mph
  will continue this evening. A few areas of snow are passing
  across the area as well. A few slick spots may develop on
  roadways.

* WHERE...Much of Eastern and Southeast Iowa.

* WHEN...Through midnight CST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. High 
  profile vehicles may experience difficult travel conditions, 
  especially in areas of strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 11:49 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 22, 11:49 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1149 AM CST Tue Dec 22 2020

.SHORT TERM.../Today through Wednesday Night/
Issued at 325 AM CST Tue Dec 22 2020

Confidence: Medium

Period of active winter weather for Wednesday followed by quick shot
of cold, Arctic Air.

Today will be a bonus warm day as the high retreats to the east and
low pressure begins to amplify over the Northern Plains. Strong
winds aloft will partially mix today resulting in stronger south
winds by late afternoon of 20 to 30 mph at times. This will further
reduce snow cover over much of the area as highs reach the lower 50s
in the south and west and even in the lower 40s from northern to
northeast sections near Waterloo. With stronger south winds
continuing tonight, overnight mins will likely remain above freezing
in all bu the far west and northwest areas. The models have begun to
settle onto a more uniform solution for Wednesday. An elongated
trough with a slightly stronger northern stream low over central
Minnesota and a weaker low over Iowa will track into the region by
12z Wednesday. Low level moisture return and stratus may result in
some light drizzle/showers over the southeast during the overnight
hours toward morning as the airmass saturates. Northwest of the cold
front, falling temperatures and increasing snow from morning into
the afternoon will create some slick travel conditions over the
northwest and north. The first cold front is expected to reach into
western Iowa by 12z with the main cold front just a bit behind and
rapidly overtaking the first front by 18z. Falling temperatures and
a changeover from light liquid to light snow could already cause
some slick roads during the afternoon hours. As the northern stream
low deepens into the evening hours over Upper Michigan, a trailing
deformation axis will continue to produce some snow over northwest
to northern Iowa and could deposit up to 1 to 2 inches of snow
there. Elsewhere, snowfall amounts are anticipated to be generally
under an inch. Though not a show stopping snowfall, the combination
of snow, falling temperatures and winds increasing to 30 to 45 mph
during the afternoon north/northwest will likely need headlines for
a combination of reduced visibility and impactful travel. Lingering
light snow north and very cold air moving into the region will keep
the potential of poor travel conditions in the north through
midnight. As the cold air spills into the area, overnight lows will
drop to just below zero north and in the single digits to near 10
above south. Wind chills early Tuesday morning will range from 10 to
20 below zero from US30 north to the Iowa Minnesota border.

.LONG TERM.../Thursday through Monday/
Issued at 325 AM CST Tue Dec 22 2020

Confidence: Medium to High

Clouds may linger over the northeast during the early morning,
otherwise a rather cold day is in store for the area as a ridge of
high pressure builds into the state. H850 temperatures of -16C to -
18C along with brisk northwest winds will keep highs in the single
digits north to the teens south. Wind chills should remain in the
single digits below/above zero for much of the day and some
precautions should be taken if outdoors. Despite the rapid changes
to bitter cold weather for a day, the pattern will quickly shift to
a more zonal flow into Friday. This will allow for a return of mild
air into the region with highs back into the 20s/30s by Friday and
even some 40s possible south Saturday. As Sunday approaches, a
southern stream system will begin to amplify toward the Mississippi
River Valley. The models are having some difficulty with the
evolution and amplification, so confidence remains low today. This
is expected to pull east by Monday with weak high pressure in its
wake.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1149 AM CST Tue Dec 22 2020

Strong winds are expected for the duration of the forecast. Non-
convective low level wind shear is expected overnight with a very
strong low level jet as 850mb winds approach 70kts. Stratus, light
drizzle or light rain is expected to develop overnight especially
along and east of KLWD to KMCW line. Ceilings will become MVFR to
IFR overnight into Wednesday morning with a boundary pushing into
central Iowa with winds shifting to the west but remaining very
strong.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Cogil
Hazardous weather outlook, Dec 22, 3:58 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
358 AM CST Tue Dec 22 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
358 AM CST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Early morning light rain will give way to light snow on Wednesday
with a chance of accumulating snow, less than 2 inches, across
northern Iowa. Gusty northwest winds will develop along with
temperatures falling through the day. Hazardous travel is
possible due in areas where the wind and snow lower visibilities
and in areas where wet roads quickly freeze. The best chance of
hazardous travel conditions is north of highway 20.

A much colder air mass will settle in for Thursday with sub-zero
wind chills expected during the morning hours. Blustery winds will
persist into Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:36 PM CSTWinter Weather AdvisoryDMXAdair, Audubon, Boone, Butler, Calhoun, Cass and 20 more36 hr

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.